Texas, 2023

High Wind in Texas, April 14, 2023

April 14, 2023 · NWS MAF · 1 event in 1 county or zone

A deep trough draped across the Rocky Mountains resulted in westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep trough draped across the Rocky Mountains resulted in westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 2:25 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 14, 2:25 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 AM CDT Fri Apr 14 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 322 AM CDT Fri Apr 14 2023

Winds have calmed a bit this morning despite the LLJ cranking
overnight. As the sun rises, an approaching shortwave ahead of an
upper trough brings a revival of the gusty winds. Gusts may reach
30+ kts this afternoon for parts of SE New mexico, Culberson
County, and the Davis and Chinati Mountains where a Wind Advisory
is in effect. The Guadalupe and Delaware Mountains may see >50kts,
and a High Wind Warning is in effect through this evening. A Pac
Front moving across ahead of the upper trough won't do much in the
way of cooling our temperatures, with the increasing westerly
flow actually maintaining temperatures in the upper 70s to mid
80s, similar to Thursday. The aforementioned shortwave could bring
some rain to the far southern tip of the Big Bend, but models
keep most if not all precipitation south of the Texas border.
Given this trend, as well as the lack of better moisture, have
opted to forgo any mention of POPs in the grids in this region.
Otherwise, sunny skies and gusty winds today have increased fire
weather concerns and a Red Flag Warning is in effect...please see
the Fire Weather Discussion below.

Tonight, temperatures are a few degrees cooler as the gusty winds
drop off and clear skies allow for decent radiational cooling.
Gustier west winds return after sunrise, although not as strong as
the previous day with the upper level trough moving up into the
Mississippi Valley. As the trough exits, a backdoor cold front
pushes into the area, likely reaching the northern tip of the the
CWA by Saturday afternoon/early evening. Given this, highs across
the far north may be a bit cooler in the 70s while areas further
south should have the opportunity to warm efficiently to the low
to mid 80s. No precipitation is expected in the short term as this
front looks to be dry.

-Zuber

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 322 AM CDT Fri Apr 14 2023

Saturday night, a cold front will progress southward across the
region as its parent trough translates eastward toward the Middle
Mississippi Valley. This front will be accompanied by a briefly
gusty northeasterly wind shift, and given it will reach the Rio
Grande prior to daybreak, temperatures areawide on Sunday will be
cooler than the past few days. Highs are currently expected to top
out in the middle to upper 70s, with warmer temperatures in the
80s expected through the Rio Grande Valley. By Sunday night,
surface flow will have already returned to the south, and
increasing moisture will result in a mild night with lows in the
middle 40s to middle 50s. Southerly flow will continue in earnest
through the day on Monday, with weak transient mid-level ridging
allowing for highs to top out about 5-8 degrees warmer than
Sunday, in the middle 80s to around 90 degrees for most.

A quick-moving shortwave will approach the region by Monday
evening, marked by an uptick in precipitation chances, first
across western and southwestern areas late Monday afternoon,
expanding across much of the area Monday evening into Monday
night. The best chance for measurable precipitation currently
looks to be across the Trans Pecos and areas to the east where
moisture will be better, however, QPF with this system remains
low. Given the timing, instability will also be limited, though
there could be enough lift to result in at least a few rumbles of
thunder, particularly during the evening hours. As the shortwave
traverses the region Monday night, winds will shift to the west in
its wake, shunting moisture and rain chances to far eastern areas
by Tuesday morning. Tuesday onward, the dryline will remain a
fairly consistent feature across the central and eastern Permian
Basin and Lower Trans Pecos, with elevated moisture and southerly
return flow maintained to the east, and drier southwesterly to
westerly downslope flow to the west. Despite the presence of the
dryline, storm chances beyond Tuesday morning are currently nil
through the remainder of the extended, given flow aloft will
transition to quasizonal with little if any opportunity for storm
development. Temperatures are progged to remain above normal, with
highs in the 80s and lower 90s and lows in the 50s and lower 60s
for most Tuesday through Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1202 AM CDT Fri Apr 14 2023

Conditions should remain VFR over the next 24 hours. Winds will
generally remain below 12kts overnight, mostly out of the SW/S,
although gusty winds will continue at KMAF and KFST for the next
several hours due to a LLJ. Gusts return around 15z to all
terminals, exceeding 30kts at times. Mostly SKC.

&&

.FIRE WEATHER...
Issued at 322 AM CDT Fri Apr 14 2023

A Red Flag Warning remains in effect today, with widespread
critical  fire weather conditions developing this afternoon
beneath an amplifying low-level thermal ridge coincident with
increasing westerly winds in the wake of a Pacific front. This
front will usher much drier air into the region and shunt
available moisture well to the east of the area, yielding min RHs
this afternoon around 7-10% areawide. ERCs remain lowest over the
Big Bend and portions of the southeastern Permian Basin where fuel
moisture remains somewhat elevated due to prior precipitation,
though elsewhere, ERCs continue to climb toward or even surpass
the 90th percentile. The fuelscape itself remains the great
limiting factor, with moderate fire danger forecast for eastern
portions of the area, and high (locally very high) across the
west. However, the weather today will compensate for somewhat
marginal fuel conditions, with 20ft winds expected to reach 30-40
mph with gusts to 60 mph in the Guadalupe and Delaware Mountains,
and 20-30 mph with higher gusts elsewhere across the region.
Little to no cloud cover is forecast today, allowing for efficient
deep mixing during peak heating this afternoon when the winds
will be strongest.

Improvement is expected this evening as mixing subsides and the
jet responsible for the windy conditions translates east of the
area. However, recovery tonight will be poor to fair for most of
the region, with another very dry day ahead on Saturday when RHs
drop under 10% for all but portions of the far northeastern
Permian Basin. Winds Saturday will shift to the northwest, though
will be lighter than those experienced today, resulting in less
widespread critical conditions, and potential for a Fire Danger
Statement to handle additional fire weather concerns heading into
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               86  53  80  43 /   0   0   0   0
Carlsbad                 80  51  80  41 /   0   0   0   0
Dryden                   90  57  88  50 /   0   0   0   0
Fort Stockton            86  56  81  46 /   0   0   0   0
Guadalupe Pass           71  48  71  44 /   0   0   0   0
Hobbs                    79  49  75  38 /   0   0   0   0
Marfa                    78  43  77  37 /   0   0   0   0
Midland Intl Airport     85  54  81  43 /   0   0   0   0
Odessa                   84  54  81  44 /   0   0   0   0
Wink                     84  52  81  42 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10
     PM CDT /9 PM MDT/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 1 AM CDT Saturday for Chinati Mountains-
     Chisos Basin-Davis Mountains-Eastern Culberson County-Van
     Horn and Highway 54 Corridor.

NM...High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning from noon today to 9 PM MDT this evening for
     Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory until midnight MDT tonight for Eddy County Plains.

&&

SHORT TERM...88
LONG TERM....84
AVIATION...88
Hazardous weather outlook, Apr 14, 2:33 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Fri Apr 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-150845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 AM CDT Fri Apr 14 2023 /233 AM MDT Fri Apr 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Widespread critical fire weather conditions are expected this
afternoon into this evening, and a Red Flag Warning remains in
effect.

Very windy conditions will continue across the Guadalupe and Delaware
Mountains through late this evening, and a High Wind Warning remains
in effect. A Wind Advisory is also in effect for the plains adjacent
to the Guadalupe Mountains as well as the Davis and Chinati
Mountains and Chisos Basin.

Blowing dust across the plains this afternoon may produce localized
visibility reductions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near critical and localized critical fire weather conditions are
possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 14, 4:38 AM CST to 5:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093267.